Colorado, 2016

Debris Flow in Colorado, August 3, 2016

August 3, 2016 · NWS GJT · 1 event in 1 county or zone

A surge of subtropical moisture into the area resulted in some thunderstorms with heavy rainfall in northwest Colorado.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$100
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GJT wrote it up.

A surge of subtropical moisture into the area resulted in some thunderstorms with heavy rainfall in northwest Colorado.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Aug 3, 9:41 AM MST, 4 hours 19 minutes earlier.

Area forecast discussion, Aug 3, 9:41 AM MST, 4 hours 19 minutes before
Area Forecast Discussion
National Weather Service Grand Junction CO
1041 AM MDT WED AUG 3 2016

.SHORT TERM...(Today through Thursday)
Issued at 228 AM MDT Wed Aug 3 2016

Mid to high level clouds remain over the southern half of the CWA
this morning with a few showers down south thrown in for good
measure. Today looks to be the start of the monsoonal push of
moisture as latest mesoscale analysis indicating around 1.2 inches
of PWAT for the four corners region. This moisture will be worked
on by daytime heating and also a small perturbation which is
currently over northeastern Arizona. H7 winds show a very weak
area of low pressure in that area and this forcing is reflected in
increased QPF from the NAM and GFS. This weak disturbance will
approach the four corners region today and models show some
enhanced QPF along with it. The 06Z NAM run really ratchets up
preciptation for our southern areas starting around noontime and
continuing through midnight. The GFS likes this solution too
though not as robust. Felt it prudent to go with flash flood watch
for this afternoon and evening for the San Juans, southeastern
Utah and also our southern valleys. Ample moisture, slow moving
storms and some forcing should all lend themselves for some heavy
rainers through the day.

Aside from the precipitation down south, a deep area of low
pressure moving along the U.S. and Canadian border will drag a
front through the northern Rockies and this front will just graze
our area this evening. By the time it reaches our area, it will
have weakened quite a bit but still looks to be the focus for
some showers and storms though not as strong as those down south.
Once the front/trough moves through, winds will switch to the
northwest overnight and limit advecting moisture from the south
for areas north of I-70.

For Thursday then, moisture will continue to stream up from the
south while the weak low also moves over the CWA. Add to the mix
an upper level trough approaching from the Great Basin and all
ingredients are in place for some heavy rainfall. At this point,
the heaviest precip looks to fall over the four corners region
during the day before transitioning to the San Juans and the
mountains on our side of the Continental Divide in the afternoon
and evening hours. A flash flood watch looks very likely but held
off this morning to allow a model run or two to really nail down
the specifics. It will also allow day shift to see how models do
today with forecast precipitation.

.LONG TERM...(Thursday night through Tuesday)
Issued at 307 PM MDT Tue Aug 2 2016

Another shortwave moves through the region on Friday with
widespread storm coverage spreading across much of the area.
Steering flow remains light. That being said, potential exists for
more widespread flash flooding, mainly areas south of I-70, due to
deep moisture, added forcing/lift with disturbances, and light
steering flow with very little storm motion. Some concerns are
that there may be too much cloud cover due to the substantial
increase in moisture, which would limit convective potential. Will
issue a Special Weather Statement (SPS) to address this heightened
potential and let later shifts hone in on the details before
deciding on a possible Flash Flood Watch.

Saturday through Tuesday...the upper low will remain positioned
over the Pacific Northwest through Monday before it finally begins
its eastward track through Idaho and Montana by Tuesday. Enough
moisture will remain over the region for daily storms each
afternoon and evening this weekend, beginning over the higher
terrain with drift into some adjacent valleys. Disturbances will
continually be ejected out from this upper low, but will not have
a direct impact on our area, so expect most activity to die down
by midnight. Drier air will slowly advect in from the west
throughout this period. Expect a more significant downturn in
convection Monday and Tuesday as the upper low tracks eastward
along the U.S.-Canadian border, bringing much drier air in from
the west, with focus for convection mainly over higher terrain
of western Colorado.

&&

.AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon)
Issued at 1041 AM MDT Wed Aug 3 2016

The day will start off VFR conditions with conditions
deteriorating throughout the afternoon and evening. Showers and
thunderstorms will develop after 17Z and continue through 03Z
Thursday for most areas. Some storms may linger all night
especially over southeast Utah and southwest Colorado, impacting
KTEX and KDRO. Storms will be slow moving with heavy rainfall and
gusty winds from stronger storms, reducing cigs and vsby to
MVFR/IFR at times.

&&

.GJT Watches/Warnings/Advisories...
CO...Flash Flood Watch through this evening for COZ018>023.

UT...Flash Flood Watch through this evening for UTZ022-028-029.

&&

SHORT TERM...TGR
LONG TERM...MDA
AVIATION...MDA
Hazardous weather outlook, Aug 3, 4:18 AM MST, 9 hours 42 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
518 AM MDT WED AUG 3 2016

COZ001>014-017>023-UTZ022>025-027>029-041200-
LOWER YAMPA RIVER BASIN-CENTRAL YAMPA RIVER BASIN-
ROAN AND TAVAPUTS PLATEAUS-ELKHEAD AND PARK MOUNTAINS-
UPPER YAMPA RIVER BASIN-GRAND VALLEY-DEBEQUE TO SILT CORRIDOR-
CENTRAL COLORADO RIVER BASIN-GRAND AND BATTLEMENT MESAS-
GORE AND ELK MOUNTAINS/CENTRAL MOUNTAIN VALLEYS-
CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN-
WEST ELK AND SAWATCH MOUNTAINS-FLAT TOPS-
UPPER GUNNISON RIVER VALLEY-UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-
NORTHWEST SAN JUAN MOUNTAINS-SOUTHWEST SAN JUAN MOUNTAINS-
PARADOX VALLEY/LOWER DOLORES RIVER-
FOUR CORNERS/UPPER DOLORES RIVER-ANIMAS RIVER BASIN-
SAN JUAN RIVER BASIN-SOUTHEAST UTAH-EASTERN UINTA MOUNTAINS-
EASTERN UINTA BASIN-TAVAPUTS PLATEAU-ARCHES/GRAND FLAT-
LA SAL AND ABAJO MOUNTAINS-CANYONLANDS/NATURAL BRIDGES-
518 AM MDT WED AUG 3 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN UTAH AND WESTERN
COLORADO.

.DAY ONE...TODAY AND TONIGHT

SHOWERS AND THUNDERSTORMS WILL FORM AGAIN TODAY AS MONSOONAL
MOISTURE CONTINUES TO STREAM UP FROM THE SOUTH. INCREASED CHANCES
FOR HEAVY RAIN FROM STORMS HAVE INCREASED FLASH FLOOD POTENTIAL SO
A FLASH FLOOD WATCH HAS BEEN ISSUED FOR SOUTHERN AREAS OF OUR
FORECAST AREA. COVERAGE SHOULD DIE DOWN BY TONIGHT THOUGH SOME
SHOWERS WILL LIKELY CONTINUE INTO THE OVERNIGHT HOURS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

LITTLE CHANGE FROM DAY TO DAY AS SLOW MOVING STORMS WILL DROP
PLENTY OF RAIN ACROSS THE FORECAST AREA AS MONSOONAL FLOW
CONTINUES. BOTH THURSDAY AND FRIDAY LOOK TO BE THE WETTEST DAYS AS
FLASH FLOODING CONCERNS WILL LIKELY CONTINUE. MODELS INDICATE WE
WILL START DRYING OUT BY MONDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED TODAY OR TONIGHT...HOWEVER
SPOTTERS ARE ENCOURAGED TO RELAY RAINFALL AMOUNTS OR ANY OBSERVED
FLOODING TO THE GRAND JUNCTION FORECAST OFFICE.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 debris flow. Local standard time, as filed.

Debris Flow, Rio Blanco

When
August 3, 2:00 PM MST to 3:00 PM MST
Where
Rio Blanco County, 16.5 mi W of Meeker to 16.52 mi W of Meeker
Cause
Heavy Rain
Property damage
$100
Reported by
Trained Spotter
Coordinates
39.984, -108.226

Heavy rainfall resulted in a mudslide across County Road 76.

What these are

Debris Flow
A fast-moving slurry of mud, rock and debris, usually on a slope soaked by heavy rain or stripped by a fire.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2016Every state in 2016This day in weather historyWarnings in Colorado, August 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 683089.